Minnesota, 2017

Hail in Minnesota, June 27, 2017

June 27, 2017 · NWS FSD · 3 events in 2 counties and zones

Scattered thunderstorms developed and became severe during the late evening hours. Storms quickly produced severe weather in the form of hail and strong winds before dissipating just as quick.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed and became severe during the late evening hours. Storms quickly produced severe weather in the form of hail and strong winds before dissipating just as quick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 2:58 PM CST, 7 hours 12 minutes earlier.

Area forecast discussion, Jun 27, 2:58 PM CST, 7 hours 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
358 PM CDT Tue Jun 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 357 PM CDT Tue Jun 27 2017

Focus through tonight remains on convective timing/location and
associated severe threat. Gusty southerly winds across the region
are beginning to draw boundary layer moisture northward into the
area, though surface dew points in the mid-upper 40s still quite
prevalent in our forecast area as of 19Z. Exception extends from
south central South Dakota eastward along the Missouri River, where
dew points in the mid-upper 50s are more common.

Advection of this moisture is expected to continue into the evening,
as the southerly winds continue beneath an increasing low level jet.
Otherwise the forecast soundings depict plenty of dry air above
850mb in advance of the storms, leading to the enhanced wind threat
as indicated by SPC into our far southern zones. Still concerned
that fairly deep stable layer beneath 850mb will limit strongest
winds from reaching the surface, but with 50+ kts of wind flow
within 1000-1500ft AGL, and 0-3km bulk shear vectors oriented nearly
perpendicular to expected north-south line, accelerating storms
should be able to tap this and bring potential for severe gusts to
the surface as the storms progress eastward.

As far as timing, CAMs have been fairly consistent showing initial
discrete storm development over the Nebraska panhandle/far southwest
South Dakota mid-late afternoon. This activity gradually congeals
into a line from south central South Dakota into central Nebraska
through the early evening, with more isolated activity developing
northward into central South Dakota as the mid-upper level wave
translates eastward into the area. Leading edge of the line has been
projected to reach our far southwest corner by 01Z-02Z, developing
eastward into the I-29 corridor by 04Z-05Z, then continuing into
southwest Minnesota/northwest Iowa during the overnight hours. Most
favorable parameters for damaging wind threat wane or move southeast
of our forecast area by 08Z-09Z, though lagging showers and storms
will continue across eastern parts of the area through the early
morning hours Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 357 PM CDT Tue Jun 27 2017

Relatively slow evolving pattern through the extended with large
trough intensifying over Alberta on Wednesday and then gradually
shifting east into the Great Lakes region over the weekend. Weak
surface ridge moves through the area on Wednesday night leading to
good radiational cooling and overnight lows a few degrees below
normal.

On Thursday, a shortwave train is expected to move across the area
leading to showers and storms.  While the main surface warm front
looks to be located close to I-80, much of the instability appears
to be focused further to the south.  With abundant cloud cover and
rain, have lowered forecast highs toward the cooler end of guidance.

Looks like a relatively cool weekend on the backside of the upper
trough across the Great Lakes region with northwest flow prevailing
over the Northern Plains.  A series of short waves are expected to
move from the Pacific Northwest on Saturday into the Central Plains
on Sunday night.  Low level moisture and instability looks fairly
limited, so for now just have general thunderstorm mention on Sunday
night.

Near seasonal temperatures with a warming trend is expected the
first half of next week as a weak upper level ridge builds into the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue Jun 27 2017

Primary aviation concerns through the afternoon/early evening will
focus on gusty southerly winds, gusting to 25-35kt, especially
along and west of I-29 corridor. After 01Z, attention turns to
increasing convective threat in central South Dakota, with the
potential for thunderstorms spreading east across the forecast
area through the late evening and overnight. Greatest chances for
thunder look to be at KFSD/KSUX after 03Z-04z, with more spotty
activity during the mid-late evening for KHON. Isolated stronger
storms could produce wind gusts in excess of 45-50kt, with KSUX
currently having the greatest risk of these damaging winds. Areas
of MVFR-IFR conditions will accompany the thunderstorms.

Any lingering convection in northwest IA/southwest MN at daybreak
Wednesday should exit to the east by the end of this TAF period.
Areas MVFR ceilings could lag behind the exiting precipitation,
but confidence not high enough to include this in the TAFs at this
time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...BT
AVIATION...JH
Hazardous weather outlook, Jun 27, 11:00 AM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1200 PM CDT Tue Jun 27 2017

SDZ038-050-052>054-057>061-063>066-068-069-281700-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
1200 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop during the evening hours. A
few storms could be severe, with the main threats being large
hail up to the size of golf balls, and strong wind gusts of 60 to
70 mph. The greatest potential for large hail appears to be west
of the James River Valley, while the greatest threat for damaging
winds near and south of Interstate 90. An isolated tornado cannot
be ruled out, especially toward central South Dakota in the early
and evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 7 pm to midnight Tuesday
evening.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-
062-281700-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-
Minnehaha-
1200 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop very late this evening and
last until after midnight. A few storms could approach severe
limits, the main threats being large hail up to the size of
quarters, and strong wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ067-070-071-281700-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Lincoln SD-Clay SD-Union-
1200 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop during the late evening
hours and last into the overnight. A few storms may be severe,
with the main threats damaging winds of 60 to 70 mph. Areas near
the Interstate 29 corridor may also see large hail to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 10 pm this evening until 3 am
early Wednesday.

In the hours before

Local storm report, Jun 27, 9:53 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             ARMOUR                  43.31N 98.35W
06/27/2017  E1.25 INCH       DOUGLAS            SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 27, 10:02 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HAIL             4 E ARMOUR              43.33N 98.27W
06/27/2017  E0.88 INCH       DOUGLAS            SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 27, 10:08 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             TEA                     43.45N 96.84W
06/27/2017  E1.50 INCH       LINCOLN            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

TRM

The radar

The Sioux Falls radar (KFSD), 87 km away, was scanning. The volume nearest the first event began at 04:10 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Murray

When
June 27, 10:10 PM CST
Where
Murray County, Currant Lake
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.130, -95.950

Hail, Nobles

When
June 27, 10:23 PM CST
Where
Nobles County, 3.45 mi N of St Killian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.830, -95.880

Trees stripped of their leaves.

Hail, Nobles

When
June 27, 10:36 PM CST
Where
Nobles County, 5.29 mi WNW of Bigelow
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.540, -95.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712517, 712518, 712519.